Alert archive / Colorado / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Denver/Boulder, CO

May 19, 2011Morgan County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 19, 2011, 5:16 PM MDT for Morgan County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2011, 5:16 PM MDT (23:16 UTC)
Expired
May 19, 2011, 8:15 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Morgan County, CO

The radar

The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WGUS55 KBOU 192316
FFWBOU
COC087-200215-
/O.NEW.KBOU.FF.W.0001.110519T2316Z-110520T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT THU MAY 19 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MORGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 815 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR FORT MORGAN...OR OVER FORT
  MORGAN. THIS STORM WAS MOVING NORTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT MORGAN
  AND BRUSH.

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT MANY ROADS AND 
INTERSECTIONS ARE FLOODED IN FORT MORGAN AND BRUSH. THIS WARNING 
REPLACES THE EARLIER ADVISORY ISSUED FOR FORT MORGAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

&&

LAT...LON 4029 10382 4031 10348 4020 10348 4023 10382

$$
2 follow-up statements
630 
WGUS75 KBOU 200115
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
715 PM MDT THU MAY 19 2011

COC087-200215-
/O.CON.KBOU.FF.W.0001.000000T0000Z-110520T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN CO-
715 PM MDT THU MAY 19 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR EAST
CENTRAL MORGAN COUNTY...

AT 712 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO REPORT 
STREET FLOODING IN THE TOWN OF FORT MORGAN AND BRUSH. THE FLOODING 
WAS CAUSED BY AN EARLIER STORM WITH HEAVY RAIN AND HAIL. 

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FORT MORGAN AND BRUSH.

ADDITIONAL RAINFALL WILL MOVE BACK INTO THE FORT MORGAN AND BRUSH 
AREA BETWEEN 730 AND 8 PM MDT THIS EVENING. HOWEVER...ADDITIONAL 
RAINFALL RATES ARE EXPECTED TO BE UP TO A THIRD OF AN INCH OF RAIN 
IN LESS THAN AN HOUR. THIS ADDITIONAL LIGHTER RAINFALL SHOULD NOT 
HAVE A BIG IMPACT ON THE CURRENT FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 4029 10382 4031 10348 4020 10348 4023 10382

$$
430 
WGUS75 KBOU 200213
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
813 PM MDT THU MAY 19 2011

COC087-200220-
/O.EXP.KBOU.FF.W.0001.000000T0000Z-110520T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN CO-
813 PM MDT THU MAY 19 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT FOR EAST CENTRAL
MORGAN COUNTY...

FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER EXPECTED. 
ACCORDING TO LOCAL OFFICIALS IN MORGAN COUNTY...FLOOD WATERS HAVE 
RESIDED WITHIN FORT MORGAN AND BRUSH. 

THERE IS STILL SOME LIGHT LINGERING RAIN SHOWERS BUT ANY ADDITIONAL 
AMOUNTS WILL BE UNDER A TENTH OF AN INCH. THERE MAY STILL BE SOME 
LOW LYING AREAS AND FIELDS WHERE MINOR FLOODING MAY STILL BE 
OCCURRING.    

A

LAT...LON 4029 10382 4031 10348 4020 10348 4023 10382

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 19, 3:32 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 19, 3:32 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
332 PM MDT THU MAY 19 2011

.SHORT TERM...GOOD BATCH OF PRECIPITATION MOVING NORTH ACROSS
AREA...ALONG WITH EMBEDDED STORMS. SNOW LEVEL HOVERING AROUND 7000
FEET AS NOTED BY WEB CAMS. RECEIVED A FEW REPORTS OF SMALL HAIL IN
DOUGLAS COUNTY. NO REPORTS YET OF ANY FUNNELS ALONG BOUNDARY ACROSS
ELBERT AND WASHINGTON COUNTY. OVERALL...NOT ALOT OF INSTABILITY SO
NOT EXPECTING MUCH IN THE WAY OF SEVERE STORMS. CANNOT RULE OUT THAT
POSSIBILITY OF A SHORT LIVED FUNNEL OR TORNADO ALONG THE ABOVE
MENTIONED BOUNDARY THIS EVENING. MODELS CONTINUE TO SHOW DRIER AIR
MOVING NORTH THIS EVENING AS LARGE UPPER LOW AND ASSICIATED DYNAMICS
MOVES INTO WYOMING. WILL KEEP SOME LIKELY POPS ALONG FOOTHILLS AT
LEAST THROUGH EARLY EVENING GIVEN CURRENT TRENDS. OTHERWISE THE
CHANCE POPS FOR PLAINS THIS EVENING STILL LOOKING ON TRACK. ACROSS
MOUNTAINS...STILL ALOT OF MOISTURE ON CROSS SECTIONS. SO DESPITE THE
INCREASING SUBSIDENCE...SHOULD SEE SOME SNOW CONTINUING OVERNIGHT.
SNOW AMOUNTS WILL BE ON THE LIGHT SIDE DUE TO THE SUBSIDENCE ENOUGH
INSTABILTY TO KEEP THE THUNDER GOING THIS EVENING AS WELL. DESPITE
THE DRIER AIR AND DECREASING CHANCES FOR SHOWERS ACROSS PLAINS THIS
EVENING...NOT EXPECTING MUCH CLEARING GIVEN THE CURRENT LOW CLOUDS
NOTED ACROSS PLAINS AT PRESENT. DECIDED TO SPREAD THE AREAS OF FOG
FURTHER WEST AND SOUTH ACROSS THE DENVER AREA...AS BOUNDARY LAYER
WIND AND HUMIDITY PROGS KEEP LOTS OF LOW LEVEL MOISTURE AROUND.
ON SATURDAY...UPPER LOW PROGGED TO MOVE INTO NORTHERN WYOMING WITH A
BIT MORE LOW LEVEL DRYING NOTED ACROSS COLORADO. AIRMASS STILL
LOOKING QUITE MOIST THROUGH THE DAY...ENOUGH TO KEEP A CHANCE OF
SHOWERS ACROSS CFWA THROUGH THE DAY. AIRMASS BECOMES UNSTABLE DURING
THE AFTERNOON FOR THUNDER POTENTIAL. AIRMASS COOL ENOUGH FOR SNOW
OVER THE HIGH COUNTRY...WILL KEEP AMOUNTS ON THE LOW END. WITH THE
SUBSIDENCE IN PLACE...NOT EXPECTING SNOW HILITES AT THIS POINT.
OVERALL...CURRENT GRIDS LOOK IN LINE FOR FRIDAY.

.LONG TERM...STILL SOME INSTABILITY FRIDAY EVENING AS THE TROUGH
LIFTS OUT SO I WILL HOLD ON TO THE CHANCE OF THUNDERSTORMS A LITTLE
LONGER THAN PREVIOUSLY FORECAST. OVER THE WEEKEND WE WILL BE UNDER A
RIDGE WITH WARMER TEMPERATURES AND STILL SOME MOISTURE AROUND. LOOKS
RELATIVELY DRY...BUT STILL A SLIGHT CHANCE OF SOME SHOWERS/STORMS. A
BIT OF CONVERGENCE ON THE NEXT TROUGH BUT STILL SOME SIGNIFICANT
DIFFERENCES AS WELL. MANY MODEL RUNS SHOW A BROAD EAST-WEST ORIENTED
TROUGH DEVELOPING OUT AHEAD OF THE MEAN TROUGH AXIS. THIS LOOKS A
BIT STRANGE...BUT IS POSSIBLE IN THE SPACE BETWEEN THE HIGHLY TILTED
TROUGH OVER EASTERN CANADA AND THE JET OUT OVER THE PACIFIC. THE KEY
SEEMS TO BE WHAT HAPPENS TO THE REMNANTS OF THE CURRENT LOW. THE BIG
PICTURE IDEA IS TO FOCUS ON THE MEAN UPSTREAM TROUGH WHICH MAY COME
ACROSS TUESDAY...OR MAY BE SLOWER. THERE MAY BE A LEAD SHORTWAVE
COMING ACROSS ON MONDAY WHICH COULD HELP FOCUS CONVECTION AND/OR
PULL COOLER/MOISTER AIR IN IF THE LOW IS SOUTH OF US. EITHER WAY AN
UPWARD TREND IN CONVECTION IS IN ORDER...LESS SURE ABOUT WHETHER IT
WILL BE COOLER MONDAY. TROUGH PASSAGE IS POTENTIALLY PRETTY WET
AGAIN AS IT SHOULD BE MOIST AND UNSTABLE WITH DECENT COOLING ALOFT.
OF COURSE...ONE STATE FURTHER NORTH PUTS US ON THE EDGE BUT ONE
THING THE MODELS HAVE BEEN PRETTY CONSISTENT WITH IS A LOW LATITUDE
SYSTEM. I DID BUMP UP POPS IN THE PERIOD CENTERED ON TUESDAY.
TEMPERATURES ARE A COMPROMISE BETWEEN THE POSSIBILITIES. SHOWED A
WARMER DRIER DAY THURSDAY...COULD BE THE START OF A FEW DAYS OF
WARMTH AGAIN...BUT THE PATTERN MAY WIND UP BEING MUCH DIFFERENT.

&&

.HYDROLOGY...LARGE BATCH OF LIGHT TO MODERATE PRECIPITATION
CURRENTLY MOVING NORTH ACROSS AREA. SHOULD STILL SEE AMOUNTS UNDER
ONE QUARTER OF AN INCH...SO FLOOD THREAT TO REMAIN LOW. COULD SEE
SOME SNOW OVER THE FOURMILE BURN AREA...WHICH WILL ALSO LIMIT THE
FLOOD THREAT. DRIER AIR TO WORK INTO NOT EXPECTING DURING THE
EVENING...WITH JUST A CHANCE FOR LIGHT SHOWERS OVERNIGHT. ON
FRIDAY...CHANCES FOR SHOWERS TO CONTINUE ALONG WITH ISOLATED
AFTERNOON THUNDERSTORMS. RAINFALL AMOUNTS EXPECTED TO REMAIN LESS
THAT A QUARTER OF AN INCH...KEEPING THE FLOOD THREAT LOW.

&&

.AVIATION...LARGE BATCH OF SHOWERS AND SOME EMBEDDED STORMS MOVING
ACROSS AREA AIRPORTS. MVFR CONDITIONS TO PREVAIL THROUGH THE
EVENING...WITH AREAS OF IFR WITH THE PASSING PRECIPITATION. ACTIVITY
TO BE ON THE DECREASE BY 04Z AS DRIER AIR MOVES INTO THE AREA. AT
THIS TIME...NOT EXPECTING MUCH IN THE WAY OF ANY CLEARING OVERNIGHT.
LOOKING LIKE MVFR CEILINGS WILL PREVAIL...WITH MAINLY VFR
VISIBILITIES. POTENTIAL FOR THE DEVELOPMENT OF FOG BETWEEN 08Z AND
14Z AS WINDS BECOME LIGHT. IF THE FOG DOES DEVELOP...COULD SEE
PERIODS OF IFR CONDITIONS. CONDITIONS STILL EXPECTED TO IMPROVE
FRIDAY MORNING WITH VFR CONDITIONS PREVAILING. COULD SEE CEILINGS OF
5000-6000 FEET AGL AFTER 18Z AS SHOWERS REDEVELOP. SOME THUNDER ALSO
POSSIBLE ALONG WITH LOCAL MVFR CEILINGS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D_L/CMG
Hazardous weather outlook, May 19, 10:59 AM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MDT THU MAY 19 2011

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON
ALONG WITH ISOLATED THUNDERSTORMS. WHILE INSTABILITY AND THE THREAT
OF SEVERE WEATHER IS QUITE LOW...THERE IS STILL A SLIGHT RISK OF A
BRIEF FUNNEL CLOUD OR A WEAK TORNADO DEVELOPING SOUTHEAST OF A LINE
FROM STERLING TO FORT MORGAN TO KIOWA THROUGH THE EARLY EVENING.
SMALL HAIL IS ALSO POSSIBLE.

MOST RAINFALL AMOUNTS SHOULD BE A QUARTER OF AN INCH OR LESS AND IS
NOT EXPECTED TO POSE ANY ADDITIONAL RISK OF FLOODING. IN THE
MOUNTAINS...AN ADDITIONAL 1 TO 4 INCHES OF SNOW CAN BE EXPECTED.

A MOIST AND UNSTABLE ATMOSPHERE ASSOCIATED WITH A STRONG SPRING
STORM MOVING ACROSS THE CENTRAL ROCKIES WILL BRING THE UNSETTLED
WEATHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY
AS MOISTURE AND WEAK INSTABILITY REMAIN OVER THE AREA.  TEMPERATURES
WILL AGAIN BE COOLER THAN NORMAL.

SOMEWHAT DRIER AND WARMER CONDITIONS WILL DEVELOP OVER THE WEEKEND
WITH ONLY A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
THROUGH MONDAY.  ANOTHER STORM SYSTEM MAY AFFECT THE REGION BY NEXT
TUESDAY OR WEDNESDAY WITH AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/GIMMESTAD

In the hours before

Local storm report, May 19, 3:23 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT THU MAY 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             N LONE TREE             39.54N 104.89W
05/19/2011  E0.75 INCH       DOUGLAS            CO   TRAINED SPOTTER

            MARBLE TO PENNY SIZE HAIL WITH HEAVY RAIN

&&

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:40 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan50 min
May 19, 4:47 PM MDTAreal Flood AdvisoryBOUMorgan88 min

Nearby

Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.